Colorado, 2022

Tornadoes in Colorado, July 29, 2022

July 29, 2022 · NWS BOU · 2 events in 2 counties and zones

Two brief landspouts developed, one north of Denver International Airport and the other northeast of Buckley AFB. Both developed in open fields.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Two brief landspouts developed, one north of Denver International Airport and the other northeast of Buckley AFB. Both developed in open fields. No damage was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 29, 1:26 PM MST, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 29, 1:26 PM MST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
226 PM MDT Fri Jul 29 2022

.SHORT TERM...(This evening through Saturday)
Issued at 219 PM MDT Fri Jul 29 2022

Storms will continue to form and move off the higher terrain into
the evening hours. PW values remain high with little shear and weak
steering flow. This will equate to storms that can produce a quick
inch in 30 min. Current CAMs, especially the NAM nest which has
initialized better than others suggest isolated storms could make it
onto the plains around 5 pm and continue into the evening. Storms
could produce small hail and lightning with gusty outflow winds up
to 35 mph. Storms are expected to dissipate after 9 pm with some
lingering clouds overnight.

For Saturday, the upper level ridge will flatten out helping to
disrupt the influx of moisture into the region. Precipitable water
will decrease into Saturday with values around 0.5 inches over
mountains and 0.8 across the plains. A weak circulation over Weld
county could bring some low stratus to the area similar to Friday
morning before burning off by mid-morning. The flow over the plains
could advect some drier air onto the plains during the afternoon
which could impact storm coverage. Still expect storms to form over
the mountains by the afternoon but will maintain low pops across the
lower elevations. Temperatures will continue to increase with highs
in the upper 80s over the lower elevations and mainly 70s for the
higher terrain.

.LONG TERM...(Saturday night through Friday)
Issued at 219 PM MDT Fri Jul 29 2022

Upper level ridge that's been over the western states slowly
progresses eastward on Sunday. Airmass continues to warm with
highs reaching the lower to mid 90s across northeast Colorado.
There will be a slight increase in moisture and instability ahead
of a weak wave for Sunday afternoon. This is expected to produce a
few more showers and storms Sunday than on Saturday. Precipitable
water values will be near an inch and CAPE of 300-700 J/kg are
expected. This will lead to a brief heavy rainfall and the limited
flash flood threat for the burn areas.

The upper level high slowly moves east across the Central and
Southern Rockies Monday. Drier and warmer conditions will
accompany it. Precipitable water values fall to a half inch over
the higher terrain to around three-quarters of an inch over the
Front Range and eastern plains. Should see a few weak
showers/storms over the higher terrain, otherwise dry conditions
are expected to prevail. Temperatures continue to warm with highs
in the mid to upper 90s expected across northeast Colorado.

For Tuesday through Friday...the upper level high will reside
over the eastern half of the country. This will produce a south to
southwest flow aloft across Colorado. Expect monsoonal moisture
to increase with this pattern. Will go with scattered/likely PoPs
for most areas as there should be plenty of moisture available.
Weak short wave troughs embedded in the flow aloft should produce
stronger convection and numerous storms. A little to soon to
pinpoint which day(s) this may occur. For temperatures, highs over
northeast Colorado should climb into the lower to mid 90s each
day. Tuesday looks like the warmest before the better moisture
arrives with mid to upper 90s for highs across northeast Colorado.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1231 PM MDT Fri Jul 29 2022

ILS/MVFR conditions are possible between 21 and 01z with
thunderstorms at area terminals. Winds will be out of the north to
northeast then turn southeast to drainage by 05z. Storms could
produce a short period of heavy rain with gusty and erratic winds
with some gusting up to 30 mph possible. Storms to the east and
north could also produce outflow boundaries that could impact DEN
after 01z.

&&

.HYDROLOGY...
Issued at 219 PM MDT Fri Jul 29 2022

Moisture will decrease slightly on Saturday, however will keep the
burn areas in a limited threat given the coverage of thunderstorms
and lower storm motions. Storms will be capable of producing at
least half an inch of rain in less than an hour and with saturated
soils from the previous few days flash flooding will be possible.

Moisture and instability increase a little Sunday ahead of a weak
upper level. This should produce more thunderstorms than
Saturday. A few of these storms may produce heavy rainfall. High
pressure moves across Colorado Monday. Other than a few weak
storms over the higher terrain, dry conditions will prevail. An
active thunderstorm pattern may return Tuesday and for the rest of
next week. South to southwest flow around the high to the east
should transport enough moisture into the area for at least
scattered thunderstorms each day.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Bowen
LONG TERM...Meier
AVIATION...Bowen
HYDROLOGY...Bowen/Meier
Hazardous weather outlook, Jul 29, 9:36 AM MST, 5 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1036 AM MDT Fri Jul 29 2022

COZ030>051-301645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1036 AM MDT Fri Jul 29 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Afternoon showers and thunderstorms will develop by the afternoon
over the higher terrain and across the eastern plains. The storms
will be slow moving and could produce a quick 0.5 to 1.00 inches
of rain in less than an hour. There will be some risk of flash
flooding in the burn scars as well as areas that have seen copious
amounts of rainfall over the last few days. Storms may also
produce brief wind gusts to 50 mph along with small hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered showers and thunderstorms will persist mainly over
the mountains and valleys this weekend. Drier conditions Monday
will prevail with isolated storms at most for the higher terrain.
Tuesday through next week, afternoon scattered thunderstorms will
begin in the mountains and valleys and push eastward across the
Front Range each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight but
rainfall reports would be greatly appreciated.

In the hours before

Local storm report, Jul 29, 2:42 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
342 PM MDT FRI JUL 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     HEAVY RAIN       2 NNW GLEN HAVEN        40.48N 105.46W
07/29/2022  M0.91 INCH       LARIMER            CO   MESONET

            LARIMER WET GAUGE - DUNRAVEN TRAILHEAD. 0.75
            INCHES FELL IN 20 MINUTES FROM 1:00 TO 1:20
            PM.

0213 PM     FLASH FLOOD      2 E GLEN HAVEN          40.46N 105.42W
07/29/2022                   LARIMER            CO   EMERGENCY MNGR

            WATER WASHING OVER CR43 AT MILLER FORK
            CROSSING.

&&

The radar

The Denver radar (KFTG), 17 km away, was scanning. The volume nearest the first event began at 22:22 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Arapahoe

When
July 29, 3:25 PM MST to 3:26 PM MST
Where
Arapahoe County, 2.81 mi N of (Bkf)buckley Air Force Base
Rating
EFU
Path length
0.01 mi
Path width
50 yd
Reported by
NWS Employee
Coordinates
39.740, -104.740

A brief landspout developed in an open field. No damage was observed.

Tornado, Adams

When
July 29, 3:36 PM MST to 3:37 PM MST
Where
Adams County, 5.98 mi ENE of Commerce City
Rating
EFU
Path length
0.01 mi
Path width
50 yd
Reported by
Public
Coordinates
39.840, -104.820

A brief landspout developed in an open field. No damage was observed.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyThe tornado archive for Colorado, 2022Warnings in Colorado, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037821, 1037818.